Alert archive / Vermont / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 16, 2017, 8:30 PM EDT for Addison County, Vermont. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2017, 8:30 PM EDT (00:30 UTC)
- Expired
- Jul 16, 2017, 10:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
County Addison County, VT
The radar
The Burlington radar (KCXX), 55 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
764
WGUS51 KBTV 170030
FFWBTV
VTC001-170230-
/O.NEW.KBTV.FF.W.0011.170717T0030Z-170717T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
830 PM EDT SUN JUL 16 2017
The National Weather Service in Burlington has issued a
* Flash Flood Warning for...
East central Addison County in central Vermont...
* Until 1030 PM EDT
* At 829 PM EDT, Doppler radar indicated a thunderstorm producing
heavy rain in the Riton vicinity and east. Estimated rainfall of
1.5 inches within the past hour is capable of producing Flash
flooding of mountain streams and gravel roads.
* Some locations that will experience flooding include...
Ripton, Granville, Lincoln, Hancock, Goshen, Bread Loaf, South
Lincoln and Lower Granville.
LAT...LON 4407 7310 4411 7293 4407 7292 4407 7290
4406 7284 4398 7278 4390 7300
$$2 follow-up statements
806
WGUS71 KBTV 170124
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
924 PM EDT SUN JUL 16 2017
VTC001-170230-
/O.CON.KBTV.FF.W.0011.000000T0000Z-170717T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Addison VT-
924 PM EDT SUN JUL 16 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
EAST CENTRAL ADDISON COUNTY...
At 921 PM EDT, Doppler radar indicated showers and still a
thunderstorm producing heavy rain across the warned area between
Ripton and North Granville. Up to two inches of rain have already
fallen between these areas. Flash flooding is expected to begin
shortly if it hasn't started already.
Some locations that will experience flooding include...
Ripton, Granville and Bread Loaf.
Additional rainfall amounts of less than an inch are expected.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4407 7310 4411 7293 4407 7292 4407 7290
4406 7284 4398 7278 4390 7300
$$
SLW625
WGUS71 KBTV 170225
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
1025 PM EDT SUN JUL 16 2017
VTC001-170231-
/O.EXP.KBTV.FF.W.0011.000000T0000Z-170717T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Addison VT-
1025 PM EDT SUN JUL 16 2017
...THE FLASH FLOOD WARNING FOR EAST CENTRAL ADDISON COUNTY WILL
EXPIRE AT 1030 PM EDT...
The heavy rain has exited the region and the peak of any streams
should have occurred or is occurring right now but will quickly
recede within the next hour or so.
If you run into any water covered or washed out roads...seek an
alternate route. Remember...turn around don't drown. Also, please
report these to local law enforcement and ask them to relay reports
to the NWS Burlington office.
LAT...LON 4407 7310 4411 7293 4407 7292 4407 7290
4406 7284 4398 7278 4390 7300
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 7:34 PM EDT, 56 minutes earlier.
Area forecast discussion, Jul 16, 7:34 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Burlington VT 734 PM EDT Sun Jul 16 2017 .SYNOPSIS... A slow moving upper level disturbance approaching from southern Ontario will bring numerous showers and thunderstorms to the area for Monday afternoon, but also a few isolated storms to the St. Lawrence Valley late this afternoon and evening. A few stronger storms are possible on Monday, with small hail, gusty winds, and brief heavy rainfall with additional showers possible again on Tuesday. A ridge of high pressure will bring warmer and drier conditions to the area on Wednesday. && .NEAR TERM /THROUGH MONDAY NIGHT/... As of 718 PM EDT Sunday...Updated forecast for more progressive scattered showers and isolated thunderstorms over St Lawrence County. Pulse tstorms do not last long, diminishing to showers as nocturnal cooling begins to take hold. Expect some showers to reach the northern Champlain Valley in the next 2-3 hours. More showers and isolated thunderstorms - currently over western Lake Ontario area - moving in behind this first batch. Previous Discussion...Large scale pattern highlights continue to feature an upper trough over southern Ontario this afternoon that will slowly approach the St. Lawrence Valley overnight, and ever so slowly edge across the western CWA by 12z Tuesday morning. Have seen some convection fire up along the frontal zone upstream north of Lake Ontario throughout the day, and as we progress into the late afternoon and evening hours some of this activity will skirt the international border along the St. Lawrence River as it shifts northeastward on increasing low/mid level southwesterly flow. Not expecting anything severe, but a few stronger cores are possible. Throughout the night a modest EML shifting northeast from the Ohio Valley will provide additional support for more showers and storms across the portions of northwestern New York, while points eastward will remain generally dry. Monday continues to look more active with a well-defined shortwave shifting into the St. Lawrence Valley. East of this feature, ingredients are coming to together to highlight increasing confidence for scattered to numerous showers and thunderstorms to develop as the atmosphere becomes sufficiently destabilized in the afternoon. While SBCAPE's of 1500-2000 J/kg still look to develop, low/mid level shear is marginal at 20-30 kts and PW's only bump into the 1-1.5" range, so while we should see showers and thunderstorms become fairly numerous/widespread during the peak daytime heating hours, it's not a home run in any regard that we get strong enough cores to support large hail and damaging winds. Certainly agree with the previous forecaster assessment that a few stronger cores are possible with potential with gusty downdraft winds, small hail, and brief heavy downpours, so will continue to mention these storm attributes in the forecast. For what it's worth, SPC has our region in a slight risk for day 2. For Monday night, convective activity will wane going past sunset with the loss of insolational heating, an be most active in the late afternoon and evening hours across eastern Vermont as the initial shortwave energy shifts northeast into southern Quebec and Maine. Thus, after midnight expect mainly dry conditions with mild temps in the 60s under fairly cloudy skies. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... As of 428 PM EDT Sunday...Vigorous 500mb trough will move across the North Country Tuesday, triggering showers and thunderstorms. A Theta-E ridge will extend from the mid Atlantic over VT and eastern NY. CAPE will increase through the mid-day with 800+J/kg expected, mainly from the Champlain Valley eastward. We will be lacking low level shear and only a 40kt jet at 250mb for upper level support. Negative showalter and lifted indices focused across central and eastern VT and areas east according to the GFS. NAM less enthusiastic with generally less CAPE and positive showalter and lifted indices. With plentiful warming at 925mb temps reach the upper teens to around 20C, lapse rates on both GFS and NAM around 7+C/km. Expect showers and thunderstorms to exit east Tuesday evening as the trough moves over eastern New England. Surface temperatures generally in the mid 70s to mid 80s on Tuesday with partly to mostly cloudy skies. Ridge axis will build over the North Country at the surface and aloft Tuesday night through Wednesday. This will leave to mostly clear skies and drier conditions by early Wednesday morning, starting the day with morning lows in the 60s. Temperatures will be warmer as 925mb temps increase by 1C to 3C, resulting in max temps on Wednesday in the 80s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 428 PM EDT Sunday...Active pattern continues as a series of shortwave troughs move through the persistent mean NW flow, though details become a bit more fuzzy as we head later in the week. Another trough looks to bring showers across the area Wednesday night through Thursday. As the 500mb trough exits east Thursday night into early Friday, expect less of a chance for showers. Another shortwave approaches for latter half of Friday with 120kt jet at 250mb providing some upper level support for more showers and possible thunderstorms. Models diverge Friday night onward. Have kept low chance POPs through the weekend as there are some features moving across portions of the eastern CONUS, but details such as progression and track are far from resolved. Temperatures throughout the period will be around seasonal normals. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... Through 00Z Tuesday...VFR conditions will largely prevail through the next 24 hours with more cloud cover across western and northern zones tonight as an upper disturbance approaches. At 00z Mon...some showers moving into NW NY with an isolated TSRA as well. Model data suggests a few rounds of sct -shra overnight across northern NY before more active shower/storm coverage is likely after 16Z across all of the area with MVFR and brief localized IFR possible. Can't rule out some patchy fog, esp eastern VT with clearer skies but also one more day removed from any showers and it took awhile to get fog last night...thus MVFR but can't rule out IFR at KMPV. Any showers at KSLK could do the trick for IFR there as well after shower activity. Winds all light through period...less than 10 kts. Outlook... Monday Night: VFR. Chance SHRA...Chance TSRA. Tuesday: VFR. Chance SHRA...Slight Chance TSRA. Tuesday Night: VFR. Slight Chance SHRA. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. Slight Chance SHRA. Thursday: VFR. Chance SHRA...Chance TSRA. Thursday Night: VFR. Chance SHRA...Chance TSRA. Friday: VFR. Chance SHRA...Slight Chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Lahiff NEAR TERM...Lahiff/KGM SHORT TERM...KGM LONG TERM...KGM AVIATION...Lahiff/SLW
Hazardous weather outlook, Jul 16, 3:17 AM EDT, 17 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 317 AM EDT Sun Jul 16 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-170730- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 317 AM EDT Sun Jul 16 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Numerous showers and thunderstorms are expected to develop across Vermont and northern New York Monday afternoon into the evening hours. A few stronger storms are expected, containing locally strong winds, small hail, and brief heavy rainfall. Activity should decrease in areal coverage and intensity later Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 8:11 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
811 PM EDT SUN JUL 16 2017
VTZ009-018-170115-
Western Addison-Eastern Addison-
811 PM EDT SUN JUL 16 2017
...A THUNDERSTORM WITH LOCALLY HEAVY RAIN WILL AFFECT
THE MOUNTAINS AND FOOTHILLS OF ADDISON COUNTY...
At 807 PM EDT, a thunderstorm was located over the Ripton vicinity.
the storm is very slowly moving east.
Radar has estimated that a quick half to one inch of rain has fallen
with perhaps another inch possible. Streams may rise quickly as well
as some minor gravel road washouts if this storm persist.
Locations impacted include...
Middlebury, Hancock, Ripton, Granville, Lincoln, Salisbury, Bristol,
Goshen, Leicester, New Haven, Starksboro, East Middlebury, Jerusalem,
South Lincoln, Branbury State Park, West Lincoln, Lake Dunmore, Lower
Granville and Bread Loaf.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4387 7306 4403 7319 4418 7296 4416 7295
4416 7293 4407 7292 4407 7290 4406 7283
4398 7277 4394 7280
TIME...MOT...LOC 0007Z 238DEG 4KT 4399 7305The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:11 PM EDT | Special Weather Statement | BTV | Addison | 64 min |
| Jul 17, 11:04 AM EDT | Special Weather Statement | BTV | Lamoille | 56 min |
| Jul 17, 1:10 PM EDT | Special Weather Statement | BTV | Addison, Chittenden, Franklin | 65 min |
| Jul 17, 2:02 PM EDT | Flash Flood Warning | BTV | Lamoille, Washington | 6 hr |
| Jul 17, 2:09 PM EDT | Special Weather Statement | BTV | Caledonia, Essex, Lamoille, Orange, Orleans, Washington | 66 min |
| Jul 17, 2:10 PM EDT | Special Weather Statement | BTV | Windsor | 35 min |
| Jul 17, 2:16 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 59 min |
| Jul 17, 3:12 PM EDT | Special Weather Statement | BTV | Caledonia, Orange | 63 min |
| Jul 17, 5:04 PM EDT | Special Weather Statement | BTV | Windsor | 56 min |
| Jul 17, 5:18 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 57 min |
| Jul 17, 5:29 PM EDT | Flash Flood Warning | BTV | Rutland, Windsor | 3 hr |
| Jul 17, 6:13 PM EDT | Severe Thunderstorm Warning | BTV | Windsor | 62 min |
Nearby
Flash Flood Warnings in Vermont, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.